Alert archive / Washington / Gale Warnings in 2016

Gale Warning 74, NWS Seattle, WA

August 26, 2016

NWS Seattle, WA issued this gale warning at Aug 26, 2016, 9:15 PM PDT. It took effect at Aug 27, 2016, 3:05 AM PDT. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2016, 9:15 PM PDT (04:15 UTC)
In effect from
Aug 27, 2016, 3:05 AM PDT
Expired
Aug 28, 2016, 2:00 AM PDT
In force
23 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

416 
WHUS76 KSEW 270415
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
915 PM PDT FRI AUG 26 2016

PZZ131-132-271215-
/O.UPG.KSEW.SC.Y.0208.000000T0000Z-160827T2200Z/
/O.UPG.KSEW.GL.A.0047.160827T2200Z-160828T1200Z/
/O.NEW.KSEW.GL.W.0074.160827T1200Z-160828T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
915 PM PDT FRI AUG 26 2016

...GALE WARNING IN EFFECT FROM 5 AM SATURDAY TO 2 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT FROM 5 AM SATURDAY TO 2 AM PDT SUNDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO LONGER
IN EFFECT. 

* WIND AND WAVES...WEST WIND RISING TO 25 TO 35 KNOTS BY SATURDAY
  MORNING. WIND WAVES BUILDING TO 4 TO 6 FEET. WINDS EASING
  SATURDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
4 follow-up statements
920 
WHUS76 KSEW 271005
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
305 AM PDT SAT AUG 27 2016

PZZ131-132-271815-
/O.EXT.KSEW.GL.W.0074.160827T1005Z-160828T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
305 AM PDT SAT AUG 27 2016

...GALE WARNING NOW IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WIND AND WAVES...WEST WIND RISING TO 25 TO 35 KNOTS THIS
  MORNING. WIND WAVES BUILDING TO 4 TO 6 FEET. WINDS EASING LATE
  TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ170-173-271815-
/O.NEW.KSEW.SC.Y.0209.160827T1005Z-160827T2100Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
305 AM PDT SAT AUG 27 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON. 

* WINDS AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO
  4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
614 
WHUS76 KSEW 271511
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
811 AM PDT SAT AUG 27 2016

PZZ131-132-272315-
/O.CON.KSEW.GL.W.0074.000000T0000Z-160828T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
811 AM PDT SAT AUG 27 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WIND AND WAVES...WEST WIND 20 TO 35 KNOTS. WIND WAVES 3 TO 6
  FEET. WIND AND WAVES EASING LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-272315-
/O.NEW.KSEW.SC.Y.0210.160827T2200Z-160828T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
811 AM PDT SAT AUG 27 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM
PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM PDT
SUNDAY. 

* WIND AND WAVES...WINDS RISING TO 15 TO 25 KNOTS LATE THIS
  AFTERNOON WITH WIND WAVES BUILDING TO 2 TO 4 FEET. SOUTHWESTERLY
  WINDS IN THE NORTHERN INLAND WATERS WILL BE STRONGEST OVER THE
  SOUTH PORTION. NORTHWESTERLY WINDS IN ADMIRALTY INLET WILL BE
  STRONGEST IN THE NORTH PORTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ135-272200-
/O.EXB.KSEW.SC.Y.0209.000000T0000Z-160827T2200Z/
PUGET SOUND AND HOOD CANAL-
811 AM PDT SAT AUG 27 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON. 

* WINDS AND WAVES...SOUTHWEST WIND 15 TO 25 KNOTS...EASING TO 10
  TO 20 KNOTS BY LATE AFTERNOON. WIND WAVES 2 TO 4
  FEET...SUBSIDING TO 1 TO 3 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ170-173-272100-
/O.CON.KSEW.SC.Y.0209.000000T0000Z-160827T2100Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
811 AM PDT SAT AUG 27 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* WINDS AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO 
  4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
898 
WHUS76 KSEW 272222
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
322 PM PDT SAT AUG 27 2016

PZZ135-280300-
/O.EXP.KSEW.SC.Y.0209.000000T0000Z-160827T2200Z/
/O.EXB.KSEW.SC.Y.0210.000000T0000Z-160828T0300Z/
PUGET SOUND AND HOOD CANAL-
322 PM PDT SAT AUG 27 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS AND WAVES...SOUTHWEST WIND 15 TO 25 KNOTS...EASING TO 10
  TO 15 KNOTS DURING THE EVENING AND SWITCHING TO A NORTH WIND
  NORTH OF SEATTLE. WIND WAVES 2 TO 4 FEET SUBSIDING TO 2 FT OR
  LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-132-280630-
/O.CON.KSEW.GL.W.0074.000000T0000Z-160828T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
322 PM PDT SAT AUG 27 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WIND AND WAVES...WEST WIND 25 TO 35 KNOTS. WIND WAVES 3 TO 6
  FEET. WIND AND WAVES EASING LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-280630-
/O.CON.KSEW.SC.Y.0210.000000T0000Z-160828T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
322 PM PDT SAT AUG 27 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WIND AND WAVES...WINDS 15 TO 25 KNOTS WITH WIND WAVES 2 TO 4
  FEET. SOUTHWESTERLY WINDS IN THE NORTHERN INLAND WATERS WILL BE
  STRONGEST OVER THE SOUTH PORTION. NORTHWESTERLY WINDS IN
  ADMIRALTY INLET WILL BE STRONGEST IN THE NORTH PORTION. WIND AND
  WAVES WILL EASE LATER TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
320 
WHUS76 KSEW 280341
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
841 PM PDT SAT AUG 27 2016

PZZ131-132-280900-
/O.CON.KSEW.GL.W.0074.000000T0000Z-160828T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
841 PM PDT SAT AUG 27 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WIND AND WAVES...WEST WIND 25 TO 35 KNOTS. WIND WAVES 3 TO 6 
  FEET. WIND AND WAVES EASING LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-280900-
/O.CON.KSEW.SC.Y.0210.000000T0000Z-160828T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
841 PM PDT SAT AUG 27 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WIND AND WAVES...WINDS 15 TO 25 KNOTS WITH WIND WAVES 2 TO 4 
  FEET. SOUTHWESTERLY WINDS IN THE NORTHERN INLAND WATERS WILL BE 
  STRONGEST OVER THE SOUTH PORTION. NORTHWESTERLY WINDS IN 
  ADMIRALTY INLET WILL BE STRONGEST IN THE NORTH PORTION. WIND AND 
  WAVES WILL EASE LATER TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 26, 3:00 PM PDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 26, 3:00 PM PDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
300 PM PDT FRI AUG 26 2016

.SYNOPSIS...Cooler marine air will push into Western Washington
for the weekend and at times through next week. An upper level
trough will bring a chance of showers next week.

&&

.SHORT TERM...The record warmth will end and temps will get back
down to more average readings. It may take until Sunday morning
for much marine stratus to form, there still is not much off the
coast, and the OTH-SEA pressure gradient had not yet come up much
early this afternoon--but cooler air is a sure bet for the weekend
as an upper trough replaces the upper ridge. The chance for showers
is likely to hold off til around Monday.

.LONG TERM...There will be a chance of showers at times next week as
the weather pattern changes to a fairly unsettled and more active
regime--with upper level troughs moving through the region at times,
or perhaps a more stationary trough parking just off the coast.
Model solutions differ in the details a great deal but the 12z GFS
ensemble members agree pretty well that Friday could be wet. The
ECMWF is different from the GFS but the strongest shortwave trough
in the 12z Euro is timed for Thursday afternoon and evening, so
there is a little agreement there. Temps will be near average, and
maybe cooling a little below average at some point.

&&

.AVIATION...High pressure will break down tonight as an upper low
approaches from the north. The trough will brush Western Washington
on Saturday and increase the low level onshore flow. Light northerly
flow aloft becoming moderate westerly later tonight and Saturday.
Dry and stable conditions this evening, then marine stratus reaches
the coast overnight and pushes into the interior lowlands Saturday
morning. IFR cigs are possible at the coast late tonight and
Saturday morning, with mostly MVFR conditions inland with local IFR
possible. Cigs will lift Saturday afternoon with partial scattering.

KSEA...West to Northwest wind 5-8 kt, easing by midnight. Southerly
winds 4-5 kt after midnight, rising to 6-11 kt Saturday morning. VFR
conditions with just high clouds tonight. MVFR stratus is expected
to reach the terminal around 14z Saturday morning, then lift and
scatter in the afternoon. dtm

&&

.MARINE...Onshore flow will develop over the waters tonight as
thermally induced low pressure shifts inland, and east of the
Cascades overnight. The onshore push will produce the highest wind
and waves in the central and eastern strait of Juan de fuca where a
small Craft Advisory is in effect for westerlies up to 30 kt
tonight, and possibly near-gale force.

Onshore gradients strengthen further on Saturday with Gale force
winds more likely in the central and east Strait during the late
afternoon and evening hours. A gale watch remain in effect from late
Saturday afternoon through Saturday night. A frontal system will
reach the area on Monday. dtm

&&

.FIRE WEATHER...The thermally induced surface trough that was along
the WA coast this morning has shifted E of the Cascades this
afternoon. Winds have shifted onshore along the coast and will
gradually increase and spread inland tonight then continue on
Saturday. The onshore flow will eventually flood W WA with a cooler
moist marine air mass. The marine layer will be shallow tonight and
will not push completely inland by Saturday morning, but will finish
the job as it gradually deepens through Saturday. Highs on Saturday
will be significantly cooler with readings in the mid 60s through
the 70s. Minimum RH values will higher, above 50 percent for just
about everywhere except the mountains which may still have some
spots down to 30 percent.

A pattern change is currently taking place over the region. The
longwave upper level ridge that was just offshore a couple of days
ago has shifted farther W along roughly 155W. This will allow a
longwave trough to dig south over the Pacific Northwest on Saturday,
then continue through next week. Computer models show several small
upper level shortwave troughs rotating around the main longwave
trough through next week. Each of these shortwaves could bring some
showers as they cross the region. Confidence is not high regarding
the strength and timing of these features so for now the forecast
has more of a broadbrush chance of showers. Confidence is high that
conditions will be mostly cloudy and cool, with highs near or a
little below normal. Kam

&&

.SEW Watches/Warnings/Advisories...
WA...Heat Advisory until 8 PM PDT this evening for Bellevue and
     Vicinity-Bremerton and Vicinity-East Puget Sound Lowlands-
     Hood Canal Area-Lower Chehalis Valley Area-Seattle and
     Vicinity-Southwest Interior-Tacoma Area.

PZ...Small Craft Advisory from 5 PM this afternoon to 5 AM PDT
     Saturday for Central U.S. Waters Strait Of Juan De Fuca-
     East Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:05 AM PDTSmall Craft AdvisorySEW12 hr
Aug 27, 8:11 AM PDTSmall Craft AdvisorySEW18 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.